FDA Warns of Serious Heart Problems with High Doses of Loperamide

FDA has warned that people taking higher-than-recommended doses of the diarrhea medicine loperamide (Imodium) —including through abuse or misuse of the product—run the risk of serious, potentially fatal heart problems. The agency noted that the risk of these serious heart problems may also increase when high doses of loperamide, which is sold both OTC and by prescription, are taken with several kinds of medicines that interact with the antidiarrheal drug. Most of the reported serious heart problems were in people intentionally misusing and abusing high doses of loperamide either to self-treat symptoms of opioid withdrawal or to reach a euphoric state. FDA said health care professionals should consider loperamide as a potential cause of unexplained cardiac events including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest. Patients taking loperamide should be advised to follow the dosing recommendations on the label, as taking higher-than- recommended doses, intentionally or unintentionally, could lead to abnormal heart rhythms and serious cardiac events. Patients should also be warned that drug interactions with commonly used medicines can raise the risk of serious cardiac adverse events.
http://www.fda.gov/Drugs/DrugSafety/ucm504617.htm